Alert archive / Minnesota / Beach Hazards Statements in 2022
Beach Hazards Statement 4, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Jun 14, 2022, 7:21 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jun 14, 2022, 7:21 AM CDT (12:21 UTC)
- Expired
- Jun 14, 2022, 9:00 PM CDT
- In force
- 14 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 12:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 0.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 79 J/kg
- Mixed-layer CIN
- -564 J/kg
- Mixed-layer LCL
- 458 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 281 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
486 WHUS43 KDLH 141221 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 721 AM CDT Tue Jun 14 2022 MNZ037-WIZ001-150200- /O.NEW.KDLH.BH.S.0004.220614T1221Z-220615T0200Z/ Carlton/Southern St. Louis-Douglas- 721 AM CDT Tue Jun 14 2022 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... The National Weather Service in Duluth has issued a Beach Hazards Statement, which is in effect through this evening. * LOCATIONS...Park Point and Wisconsin Point Beaches. * TIMING...This morning through 9PM tonight. * DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake Superior shoreline due to high wave action and strong rip currents. * HIGH WAVE ACTION...Can make swimming difficult on days such as this. Incoming waves in rapid succession can tire a swimmer quickly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots in sandbars... near shoreline structures such as peninsulas or breakwalls...and near river mouths. For additional safety information and precautions...please visit www.weather.gov/Duluth && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jun 14, 6:22 AM CDT, 59 minutes earlier.
Area forecast discussion, Jun 14, 6:22 AM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
622 AM CDT Tue Jun 14 2022
.DISCUSSION...(Today through Monday)
Issued at 419 AM CDT Tue Jun 14 2022
Summary: Hot weather is expected today, especially across
northwest Wisconsin where temperatures in the 90s and heat
indices around 100 degrees are expected. A round of thunderstorms,
some of which may be strong to severe, is likely on Wednesday,
mainly affecting northwest Wisconsin. A few lingering showers and
storms are possible Thursday followed by quieter weather Friday
and Saturday. Hot temperatures are looking increasingly likely
Sunday into Monday.
Strong warm air advection is occurring at this hour aloft, and the
physical representation of the inversion caused by the warm air
advection is a widespread area of low stratus and embedded fog.
The lowest ceilings and visibilities are occurring at the head of
the lake and spreading inland a bit to the south and west with
onshore northeasterly flow. This trend will continue through the
early morning hours before diurnal mixing allows the stratus to
scatter out. With onshore flow continuing near Lake Superior
today, the stratus and fog may not lift completely until sometime
in the early to mid afternoon. Once the stratus does clear,
temperatures are expected to rise fairly quickly and efficiently
today, resulting in afternoon highs in the 80s to 90s away from
Lake Superior. The highest temperatures are expected in northwest
Wisconsin, where heat indices around 100 degrees are expected this
afternoon and early evening. Heat advisories are in effect for
Pine County in Minnesota and all northwest Wisconsin counties
except Iron County today. A tight temperature gradient is likely
near Lake Superior due to onshore flow, which will keep the
extreme heat away from the North Shore, Twin Ports, and much of
the Bayfield Peninsula. With the hot conditions expected today,
there will be an abundance of instability in place. However, with
a strong capping inversion in place, any convection will likely be
elevated and isolated. Synoptic forcing will be fairly
disorganized this morning, but an isolated storm or two can't be
ruled out, and any storms that form could become strong to severe
with large hail and wind being the primary threats. A cold front
will pass through late this afternoon and evening, and this could
trigger additional convection. For this forecast package, I kept most
areas dry today due to the strong cap in place.
Going into Wednesday, the main story will be strong to severe
thunderstorm potential over northwest Wisconsin as a deep trough
spreads east over the region and an area of surface low pressure
moves northeast towards northern Wisconsin from the central
Plains. Deep layer shear will be rather strong (~60kt 0-6km
shear), and a CAPE gradient will focus thunderstorms along the
warm front ahead of the low in northeastern Wisconsin and upper
Michigan and along the cold front trailing to the south by
Wednesday afternoon. Current model soundings suggest that there
may be a bit of a cap in place near the surface, which would
produce more of a hail/wind threat, but if surface-based
convection can develop, tornadoes would be possible, and
hodographs suggest that quite a bit of streamwise vorticity could
be ingested in the low levels to support that threat. The SPC has
included an enhanced risk of severe thunderstorms that includes
Sawyer, Ashland, Iron, and Price counties. The greatest threat
will be in this area, with a lesser threat farther northwest.
An upper level trough will continue to pass overhead on Thursday,
and this will keep the possibility for some showers and possibly a
few thunderstorms around the region, though severe weather is not
expected. Upper level ridging will develop Friday, with surface
high pressure influencing the region Friday and Saturday with
quiet and dry weather. As the ridge axis moves overhead on Sunday,
strong warm air advection from the southwest will bring an
increasing threat for more hot temperatures Sunday into Monday.
ECMWF EFI values around 0.7 to 0.8 for much of the Northland
suggest that unusually high temperatures are possible. Unlike
today's quick-hitting heat wave, southwesterly winds will likely
win out over Lake Superior's natural air conditioning, so areas
near Lake Superior will be facing a similar threat for hot weather
as inland. In addition, this will be a longer-lasting heat wave
with two very hot days with highs in the 90s (approaching 100
degrees) possible Sunday and Monday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 622 AM CDT Tue Jun 14 2022
Dense fog will affect DLH through the morning hours, gradually
lifting during the early afternoon. There is uncertainty about
exact timing of when visibilities and ceilings will improve at DLH
as onshore flow will continue through the day, but early afternoon
is the best timing consensus among models. Elsewhere, expect fog
and IFR stratus to gradually lift this morning. LLWS is expected
this morning as well with strong warm air advection aloft, but
this should improve a bit mid-day. Generally VFR conditions are
expected this afternoon with breezy southeast winds. As a cold
front passes through late this afternoon and early evening, some
showers and thunderstorms may develop along it. Best chances will
be at INL, but all terminals could be affected. Fog may redevelop
for some areas tonight as winds become light.
&&
.MARINE...
Issued at 419 AM CDT Tue Jun 14 2022
Gusty northeasterly winds will continue today for most of the
nearshore waters, except for more sheltered areas around the
Chequamegon Bay. Wind gusts from 20 to 30 knots are expected along
with wave heights from 2 to 5 feet. Small Craft Advisories are in
effect through this evening. Wind gusts and wave heights will
begin to diminish this evening after a cold front passes through
and winds become southwesterly. Winds will be generally light and
variable tonight through Wednesday evening, but winds may increase
from the southwest Wednesday night into Thursday morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 76 56 74 57 / 10 20 50 10
INL 85 54 79 55 / 20 20 10 30
BRD 91 58 77 59 / 0 20 30 10
HYR 92 60 78 55 / 10 40 70 10
ASX 90 59 78 56 / 10 40 70 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory from 11 AM this morning to 8 PM CDT this evening
for WIZ001>003-006>009.
MN...Heat Advisory from 11 AM this morning to 8 PM CDT this evening
for MNZ038.
Dense Fog Advisory until 10 AM CDT this morning for MNZ037.
LS...Small Craft Advisory until 5 PM CDT this afternoon for
LSZ140>146-150.
&&
DISCUSSION...JDS
AVIATION...JDS
MARINE...JDSHazardous weather outlook, Jun 14, 6:28 AM CDT, 53 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 628 AM CDT Tue Jun 14 2022 MNZ010>012-018>021-025-026-033>037-151130- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- 628 AM CDT Tue Jun 14 2022 This Hazardous Weather Outlook is for portions of northeast Minnesota. .DAY ONE...Today and Tonight A Dense Fog Advisory has been issued until 10am this morning for southern St. Louis County. Elsewhere across the region, patchy dense fog is present across portions of northeast MN which could pose a hazard to drivers on the morning commute. It is expected to dissipate later this morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance for strong to severe storms across northeast MN through the day on Wednesday. All hazard can be expected. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation is not anticipated today or tonight. MNZ038-WIZ001>004-006>009-151130- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 628 AM CDT Tue Jun 14 2022 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Temperatures are expected to increase into the lower 90s over parts of NW WI this afternoon with heat indicies in the low 100s. There is a Heat Advisory in place. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance for strong to severe storms across the NW WI, but mainly in the afternoon and evening. All hazards are expected. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation is not anticipated today or tonight. LSZ121-140>148-150-151130- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 628 AM CDT Tue Jun 14 2022 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Gusty northeast winds continue across Western Lake Superior with a Small Craft Advisory in place through this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be periodic chances for thunderstorms Wednesday. Some storms could be strong to severe. KSE More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jun 14, 4:55 AM CDT, 2 hours 26 minutes before
Special Weather Statement National Weather Service Duluth MN 455 AM CDT Tue Jun 14 2022 MNZ037-141230- Carlton and South St. Louis- Including the city of Duluth 455 AM CDT Tue Jun 14 2022 ...AREAS OF DENSE FOG IN THE TWIN PORTS THIS MORNING... Fog is occurring along the elevated areas around the Twin Ports, especially along the Interstate 35 corridor between Cloquet and Duluth. Fog may be dense at times this morning with visibilities between one half and one quarter mile. The fog will persist through the early morning hours and visibilities will gradually improve later this morning. If you are traveling, be sure to use extra caution, use low-beam headlights, allow plenty of distance between vehicles, and slow down. JDS
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 5:58 AM CDT | Dense Fog Advisory | DLH | Carlton, Saint Louis | 5 hr |
| Jun 14, 8:33 AM CDT | Special Weather Statement | DLH | Koochiching | 42 min |
| Jun 14, 11:01 AM CDT | Dense Fog Advisory | DLH | Carlton, Saint Louis | 3 hr |
| Jun 14, 5:11 PM CDT | Special Weather Statement | DLH | Koochiching | 64 min |
| Jun 14, 5:59 PM CDT | Special Weather Statement | DLH | Koochiching | 31 min |
| Jun 14, 6:05 PM CDT | Special Weather Statement | DLH | Itasca | 25 min |
| Jun 14, 6:29 PM CDT | Special Weather Statement | DLH | Koochiching | 46 min |
Nearby
Beach Hazards Statements in Minnesota, 2022Beach Hazards Statements in Wisconsin, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.